To the Editor.—
The use of disulfiram (Antabuse) as an adjunct to alcoholism treatment programs is well known in this country, and may be increasing.1 The minimal dose of alcohol necessary to evoke a reaction in the disulfiram treated patient is somewhat controversial,2 although it has been suggested that as little as 7 ml of alcohol may cause typical reactions.3 Thus, in disguised forms, alcohol could represent a serious hazard for patients receiving disulfiram. Our experience with a patient who had a disulfiram-alcohol reaction following the ingestion of a single dose of an over-the-counter, widely advertised cough medication, containing 25% alcohol, serves to emphasize the dangers of alcohol-containing preparations in these unique patients.
Report of a Case.—
The patient, a 46-year-old white man, was admitted to the hospital because of the abrupt onset of nausea, vomiting, and flushing of several hours' duration. He had been a heavy
Koff RS, Papadimas I, Honig EG. Alcohol in Cough Medicines Hazard to Disulfiram User. JAMA. 1971;215(12):1988–1989. doi:10.1001/jama.1971.03180250080032
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: